Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Can I make it through this?

I have had to stop taking my anti-depression medications as I have no insurance and can't afford to pay the $900 monthly amount for my meds.  I have been taking medications for many many years now and have always had insurance to cover it.  Anyway, I have had to stop "cold turkey".  I have been in bed for the past 4 days with the worst headache ever and have been sick to my stomach, etc... I was taking 300mg of Effexor XR and then an additional 50mg of Effexor.  How much longer am I going to be feeling like this?  I am really not sure if I can handle being without the medications, but at the same time I can't handle being on it either.  What can I do?
5 Responses
784558 tn?1276011429
Somehow you have to persuade someone to prescribe meds for you. ~Going cold turkey is never good, especially after being on it long term. Not aware of how it is in US, but here in UK you would get help by going to Doc/Psych/Hospital. I don't envy you being without your meds. If/when you get well enough to emigrate suggest you find another country that cares about its people's health. Get those meds, anyway you can. You have got lots of experience to draw upon, look after yourself as well as you can. Cog.Behav.Therapy might be helpful, but no doubt you'll have to pay for it there?Good Luck. George. Let's know how you go.
1620360 tn?1318908230
Coming off a combined 350 mg's of Effexor cold turkey is rough. Even when you come off it gradually in smaller doses it can take a few weeks to get back to normal. Your side effects are normal, however disturbing and discomforting they may be. I would anticipate about a month or so of side effects from withdrawal. The first couple of weeks will be the hardest. Hang in there.
Avatar universal
I'm sorry I don't have answers to your questions but I just wanted to let you know that I am right there with you. I just lost my insurance and have to go off my Effexor 300mgs that I've been on for years. Luckily have several 150mg pills left. unfortunately I have no low dose pills, but have heard that I can open the caps and take some of the little white balls out to lower the dose. I have went down to 150mgs a couple of days ago and already have withdrawal symptoms so I'm not looking forward to being off it completely. If you can't get a dr to give you more pills, just remember that there are alot of people going through exactly what you are and it might take some time, but you will get better so just hang in there. P.s. Have you tried calling Wyeth Laboratories to see if you can get a discount so you can get some lower dose pills?
Avatar universal
from rxlynn,
I have to sympathize with your plight.  Have you been able to talk to the doctor who prescribed your medication?  Here in the states, some doctors can provide samples.  The other possibility is a different antidepressant; the good news in the field is there are many choices.  And Effexor XR to my knowledge is available in generic form now, so if it is available in your area, that could be an affordable option.
Best advice though is always let your doctor know before you stop a medication you have been on before just stopping.  Best regards...rxlynn
Avatar universal
Thank you all for the posts.  Some days it seems as if the side effects get worse.  I am just letting them work there way through as there is nothing else that I can do at this time.  I have talked with the doctor that was refilling my script for me (not the original prescribing doctor), and of course the only suggestion was to see a psychiatrist.  I can't afford the medications... so I don't know how I could afford to pay for a psychiatrist.  
I thought when I was first diagnosed as "manic depression" that it would go away like an infection, but apparently this is a disease that will be with me the rest of my life.
Thank you all again.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.